2nd Treatment attempt : Hi, Going in second... - Bone Health

Bone Health

3,771 members1,589 posts

2nd Treatment attempt

NewBloom profile image

Hi, Going in second medication attempt has commenced. Yesterday I took my first dose of Risedronate and so far not great. Fingers crossed it improves.

After 3 doses of Alendronic Acid as I had to stop taking as wasn't tolerating it.

21 Replies

I’ve recently stopped AA after 4wks. Now having a break and the will try Risedronate too.

NewBloom profile image
NewBloom in reply to Elaiworthy

Hi Elaiworthy, I also had a break and have my fingers crossed this time.

Elaiworthy profile image
Elaiworthy in reply to NewBloom

I had a list of side effects, but struggled most with tiredness, fatigue and vertigo which lasted 6 out of 7 days after each tablet

NewBloom profile image
NewBloom in reply to Elaiworthy

Same for me . I also have these symptoms for another medical condition and became worse. I'm not sure which caused them my worse AA side effect were the migraines, eye and eye socket pain followed by double vision. Massive Ouch!!

Mo51 profile image
Mo51 in reply to NewBloom

I didn't tolerate AA well and my worst side effect was the "silent migraines" - painless but with aura and sickness etc. I also had bad gastric symptoms too. Luckily my doc agreed that I could come off it (only had 3 doses) as bone density was osteopenia range rather than osteoporosis. I have had a couple of fractures though. So am now working with diet and exercise in the hope of keeping bone density stable. Don't want to go through that again - the migraines took a good while to stop.

Hi - my osteo referred me for a Dexa scan which showed -3.6 on my spine. I often have bad reactions to drugs & after discussion with my GP I started on Risedronate 5mg daily 2 days ago. Some small side effects so far but manageable and hope they may discontinue. If you are able to work into your day standing for 30mins every morning maybe that may help - I work on the theory smaller dosage may give smaller side effects

What were your side effects? I had four horrendous months on alendronic acid and stopped. Consultant wants me to try risedronate infusions but I just can’t face it.

1st day had tongue tingling (similar to effect after dental injections to have a lower tooth removed!) first off which lasted a few hours but didn’t develop further. Was awake most of the first night with my usual shoulder aches magnified to some of their worst & the rest of the bones having a dull ache. Sought advice whether to take a second & went for it -(there seemed to be some concern if the tongue was start of an allergic reaction). No effects to speak of days 2&3 - about to take day 4. One of my concerns is that I also have some stomach issues. My problem is I don’t fancy any of the alternatives - so will press forward with this until it gives me issues… I am fortunate in that I do quite a lot of walking in the morning so being upright for 30 minutes mostly isn’t an issue for me. Good luck with your decision making. I think all this is really is being between a rock and a hard place… by the way I have found the royal osteoporosis society and their helpline to be excellent.

Thank you. Can see why they were worried about the tongue tingling. I did the same as you - take pill first thing on empty stomach while wearing my outdoor gear and straight out for a walk. I agree it really is like being stuck between a rock and a hard place. I feel scared to take them and scared not to.

Trouble is I’ve got a sacral insufficiency fracture, the annoying thing is I kept telling my doctor and my first physio and it was ignored - the physio decided it was ‘referred pain’ (which it wasn’t)until I finally had enough, changed my GP surgery and found a different physio.

Good luck, hope things go well with your second try. Please let us know how it goes.

Hi just to let you know I’ve been taking AA for nearly five years and been ok. Dr informed me that he won’t keep prescribing these tablets after 5 years so I don’t know what will I take instead of. Hopefully I will have my Bone density scan in November. 😊

walk21 profile image
walk21 in reply to S-a-

It seems to be recommended to take a break after 5 years. It stays in your bones for quite a time

S-a- profile image
S-a- in reply to walk21

Thank you for explaining why only five years do you have to take anything instead of. Sassy

walk21 profile image
walk21 in reply to S-a-

I think not for a year or two. Maybe it depends on your DEXA results. The AA stays with you for a while, not like Denosumab.

S-a- profile image
S-a- in reply to walk21

Thank you

DianeG52 profile image
DianeG52 in reply to S-a-

The reason for stopping the bisphosphonate is because it stops the renewal/repair of the bone by preventing the removal of old bone.

Although this sounds good initially, over the long term you can end up with old dead bone and no new bone and no repairs done to the tiny hairline cracks that naturally occur in the bone. (Think of drying wall plaster or your top layer of skin).

The bone repair/replacement process is only activated by the bone removal mechanism.

Stopping the bisphosphonate will hopefully eventually mean that the absorption and repair process is activated again.

Too long on bisphosphonates can actually cause spontaneous fractures and even jaw bone necrosis.

It does need to be monitored.

S-a- profile image
S-a- in reply to DianeG52

Thank you very much understand more now with your help

NewBloom profile image
NewBloom in reply to DianeG52

Thank you so much for explaining

Hi I have taken my 7th today, I don’t seem to have any major side effects except I know I’m not as energetic as I was, quiet lethargic to be truthful , I’m still uncertain about it, I would like to look after myself and take the vitamins, I may still speak to my doctor to come off.

My Risedronate is still in the box!!! I can’t face taking it after AA and Ibandronic Acid! I really dont know what to do. I’ve rejigged my diet and walking, and doing the weights. I’m almost ignoring the little box sat looking at me from my coffee table!!

I stopped taking AA after 10 weeks due to bone pains and return of gut ulcer symptoms. Yet I have several friends who have been on AA for years without any problems. Its a case of keep an open mind, give it a try and see what happens.

Thanks all, I really appreciate your responses. I've taken two doses of Risedronate and not enjoying the symptoms so far Blurr! Pretty awful sickness and some stomach cramps, really tired and a tad heavy headed and praying the head doesn't go the sane way as AA.

Third dose next week, fingers crossed for improvement rather than decline.

You may also like...